Nebraska, 2020

Heavy Snow in Nebraska, December 14 to 15, 2020

December 14 to 15, 2020 · NWS GLD · 1 event in 1 county or zone

During the evening, and through following morning, multiple bands of moderate to heavy snowfall rates moved north over parts of Southwest Nebraska. Up to six inches of snow was reported from these bands in Dundy County, with a small portion extending into western Hitchcock County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening, and through following morning, multiple bands of moderate to heavy snowfall rates moved north over parts of Southwest Nebraska. Up to six inches of snow was reported from these bands in Dundy County, with a small portion extending into western Hitchcock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 14, 9:22 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 14, 9:22 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
922 PM MST Mon Dec 14 2020

.UPDATE...
Issued at 730 PM MST Mon Dec 14 2020

Update to going forecast to adjust timing of precip into the
region, and to add in Hitchcock county in Nebraska to the going
Advisory. Latest guidance showing a bit more QPF working into the
northern areas overnight. Transition from a mix of snow/freezing
to snow after midnight will add a bit more snow thru 12z Tuesday.
With a potential glaze of ice along with the expected snow, have
opted to include Hitchcock county in the Advisory.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 331 PM MST Mon Dec 14 2020

Latest upper air analysis shows the deepening trough near the Four
Corners Region as it moves southeast.  Water vapor imagery shows
water vapor increasing over the Central Plains ahead of the trough.

Tonight the environment will continue to saturate as moisture
advection continues ahead of the trough.  Due to there being a
rather deep dry layer as the environment saturates from the ground
up and from the upper level down with some isentropic lift
occurring, freezing drizzle should form east of the CO border this
evening. Confidence of this occurring is moderate given the somewhat
brief window of up to three hours before the environment saturates
to a cold enough level to allow snow to form.  If freezing drizzle
forms it should change to all snow around midnight, if not before. A
thin glaze of ice is expected at most, with bridges and overpasses
mainly being impacted by this.

After midnight lift should increase, especially over the eastern
third of the forecast area, to cause the snow rate to increase some.
the majority of the snow should fall between midnight and mid
morning Tuesday.  Near term model data is showing a band of snow
setting up from roughly Goodland to McCook.  Under this band
visibility will be a mile or less.  The band will slowly shift east
during the morning and may weaken as moves east.  Wind chills will
be 0-15 degrees by sunrise Tuesday.

Tuesday afternoon the snow will continue to move east, ending from
west to east ahead of the upper level trough. Clouds should clear
from west to east behind the exiting snow.  Highs will be similar to
today, only warming to around 30 degrees.

Impacts:  The main impacts for this event will be slippery roadways,
especially bridges and overpasses, visibility of one mile or less
under any bands of snow, and the potential for a thin glaze of ice
to form.  There will also be some blowing snow in East Central CO
due to the breezy winds.

Confidence:  High confidence for precipitation to form.  However
confidence is on the low side regarding snow fall amounts.  Model
data has become more vague regarding where the snow bands will setup
and if there will be more than one band.  In addition the models
continue to shift the track of the incoming trough to the south,
which may cause snow amounts to decline.  Despite this disagreement
among the operational models, model consensus in general still
agrees with the higher snowfall amounts being over the eastern 1/3
of the forecast area.

Due to the potential for freezing drizzle and limited visibility to
occur, decided to expand the advisory.  Also started it earlier to
account for the freezing drizzle this evening.

Confidence of freezing drizzle occurring is moderate.  Some, not all
of the model data over the last day, has continued to show the
potential for freezing drizzle to occur due to the rather large dry
layer in place during the evening.  Due to this consistency decided
to include a mention of it in the forecast.

Tuesday night will have lows similar to last night due to the snow
field and good radiational cooling.  Wind chills will be around zero.

.LONG TERM...(Wednesday through Monday)
Issued at 243 PM MST Mon Dec 14 2020

Quiet conditions are expected Wednesday and Thursday with highs
ranging from the upper 30s to mid-40s.  Northwest flow aloft will
persist through Thursday evening as a ridge moves over the Central
High Plains.  A lee trough will develop Thursday afternoon, moving
through the region on Friday.  A few models are bringing in a chance
for moisture early Friday morning.  Made a mention of low POPs, but
am concerned about things remaining too dry.

An active pattern will set up through the remainder of the forecast
as several disturbances move through the region.  At this time, the
forecast should remain dry with high temperatures returning to the
50s on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 922 PM MST Mon Dec 14 2020

Both terminals will see mainly LIFR/IFR visibility in
light/moderate snow and MVFR ceilings through about 16z Tuesday
before seeing snow taper off and ceilings trend from MVFR to
eventually VFR by 17z Tuesday for KGLD, and 05z Wednesday for
KMCK.

Winds for KGLD, ESE around 10kts through 13z Tuesday, then north
10-15kts. Gusts 20-25kts after 16z. Winds for KMCK, SE 10-20kts
through 08z Tuesday, then variable 5-10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ Tuesday for
     KSZ002>004-013>016-027>029-041-042.

CO...NONE.
NE...Winter Weather Advisory until 6 PM CST Tuesday for NEZ080-081.

&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...AW
AVIATION...JN
Hazardous weather outlook, Dec 14, 7:32 PM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
732 PM MST Mon Dec 14 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
732 PM MST Mon Dec 14 2020 /832 PM CST Mon Dec 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Winter Weather Advisory is in effect for most counties in
northwest Kansas, as well as Red Willow and Hitchcock counties in
southwest Nebraska.

Light snow will develop across the area late tonight. Accumulations
of 1 to 2 inches will be possible overnight.

This evening an hour or two of freezing drizzle/rain may occur prior
to the snow starting. A glaze of ice at most occur, mainly on
bridges and overpasses.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Winter Weather Advisory continues for portions of the region.

Light snow will continue through Tuesday, with total accumulations
of 2 to 4 inches in a narrow band stretching from roughly McCook and
Norton southwest to Colby, and 1 to 2 inches outside of this band.
Some patchy blowing snow will be possible near the Colorado and
Kansas border area with north winds gusting to 30 mph through
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Dundy

When
December 14, 10:30 PM MST to December 15, 10:30 AM MST
Where
Dundy forecast zone
Reported by
Public
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from a couple inches in the northwest corner to six inches in the Benkelman area. Key words: heavy snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935035.